The Error Analysis of Finite Difference Approximation for a System of Singularly Perturbed Semilinear Reaction-Diffusion Equations with Discontinuous Source Term

  • S. Chandra Sekhara RaoEmail author
  • Sheetal Chawla
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11386)


We consider a coupled system of two singularly perturbed semilinear reaction-diffusion equations with a discontinuous source term. The leading term in each equation is multiplied by a small positive parameter, but these parameters have different order of magnitude. The solution of these system of equations have overlapping and interacting boundary and interior layers. Based on the discrete Green’s function theory, the properties of the discretized operator are established. The error estimates are derived in the maximum norm for a central difference scheme on layer-adapted meshes, and the method is proved to be almost second order uniformly convergent independently of both the perturbation parameters. Numerical results validate the theoretical results.


Singular perturbation Semilinear Coupled system Discontinuous source term Uniformly convergent Shishkin mesh Interior layers Discrete Green’s function 


  1. 1.
    Andreev, V.B.: On the uniform convergence of a classical difference scheme on a nonuniform mesh for the one-dimensional singularly perturbed reaction-diffusion equation. Comput. Math. Phys. 44, 449–464 (2001)Google Scholar
  2. 2.
    Boglaev, I., Pack, S.: A uniformly convergent method for a singularly perturbed semilinear reaction-diffusion problem with discontinuous data. Appl. Math. Comput. 182, 244–257 (2006)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Farrell, P.A., O’Riordan, E., Shishkin, G.I.: A class of singularly perturbed semilinear differential equations with interior layers. Math. Comput. 74, 1759–1776 (2005)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Gracia, J.L., Lisbona, F., Madaune-Tort, M., O’Riordan, E.: A system of singularly perturbed semilinear equations. In: Hegarty, A., Kopteva, N., O’Riordan, E., Stynes, M. (eds.) BAIL 2008 - Boundary and Interior Layers. LNCSE, vol. 69, pp. 163–172. Springer, Heidelberg (2009). Scholar
  5. 5.
    Linß, T., Madden, N.: Layer-adapted meshes for a system of coupled singularly perturbed reaction-diffusion problems. IMA J. Numer. Anal. 29, 109–125 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Rao, S.C.S., Chawla, S.: Interior layers in coupled system of two singularly perturbed reaction-diffusion equations with discontinuous source term. In: Dimov, I., Faragó, I., Vulkov, L. (eds.) NAA 2012. LNCS, vol. 8236, pp. 445–453. Springer, Heidelberg (2013). Scholar
  7. 7.
    Rao, S.C.S., Chawla, S.: Second order uniformly convergent numerical method for a coupled system of singularly perturbed reaction-diffusion problems with discontinuous source term. In: Knobloch, P. (ed.) BAIL 2014. LNCSE, vol. 108, pp. 233–244. Springer, Cham (2015). Scholar
  8. 8.
    Chandra Sekhara Rao, S., Chawla, S.: Numerical solution for a coupled system of singularly perturbed initial value problems with discontinuous source term. In: Agrawal, P., Mohapatra, R., Singh, U., Srivastava, H. (eds.) Mathematical Analysis and its Applications. Springer Proceedings in Mathematics & Statistics, vol. 143, pp. 753–764. Springer, New Delhi (2015). Scholar
  9. 9.
    Rao, S.C.S., Chawla, S.: Numerical solution of singularly perturbed linear parabolic system with discontinuous source term. Appl. Numer. Math. 127, 249–265 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology DelhiNew DelhiIndia

Personalised recommendations